Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

Dynamics of constant and variable stepsize methods for a nonlinear population model with delay

Higham, D.J. and Sardar, T. (1997) Dynamics of constant and variable stepsize methods for a nonlinear population model with delay. Applied Numerical Mathematics, 24 (2-3). pp. 425-438. ISSN 0168-9274

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

Hutchinson's equation is a reaction-diffusion model where the quadratic reaction term involves a delay. It is a natural extension of the logistic equation (no diffusion, no delay) and Fisher's equation (no delay), both of which have been used to illustrate the potential for spurious long-term dynamics in numerical methods. For the case where initial conditions and periodic boundary conditions are supplied, we look at the use of central differences in space and either Euler's method or the Improved Euler method in time. Our aim is to investigate the impact of the delay on the long-term behaviour of the scheme. After studying the fixed points of the methods in constant stepsize mode, we consider an adaptive time-stepping approach, using a standard local error control strategy. Applying ideas of Hall (1985) we are able to explain the fine detail of the time-step selection process.

Item type: Article
ID code: 190
Keywords: Hutchinson's equation, reaction-diffusion model, mathematics, logistic equation, Improved Euler method, time-step selection process, Mathematics, Computational Mathematics, Applied Mathematics, Numerical Analysis
Subjects: Science > Mathematics
Department: Faculty of Science > Mathematics and Statistics
Related URLs:
    Depositing user: Ms Sarah Scott
    Date Deposited: 01 Mar 2006
    Last modified: 04 Sep 2014 09:59
    URI: http://strathprints.strath.ac.uk/id/eprint/190

    Actions (login required)

    View Item